Kansas, 2017

Hail in Kansas, August 20, 2017

August 20, 2017 · NWS DDC · 2 events in 1 county or zone

A thunderstorm in Hodgeman county produced hail that was near severe criteria.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A thunderstorm in Hodgeman county produced hail that was near severe criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 20, 5:32 PM CST, 54 minutes earlier.

Area forecast discussion, Aug 20, 5:32 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
632 PM CDT Sun Aug 20 2017

...Updated for aviation discussion...

.SHORT TERM...(This evening through Monday)
Issued at 226 PM CDT Sun Aug 20 2017

 Broad plume of 14 deg C 700 mb level air was located from eastern
Colorado through southwest Nebraska and northwest/west central
Kansas this afternoon. The last couple of forecast updates showed
the shortblend model consensus maintaining afternoon highs around
100 degrees though the I-70 corridor and broad weak southwest
surface flow. The NAM indicated no convective precipitation this
evening. Otherwise, the RAP/HRRR models do appear to develop
isolated convection near the edge of the mid level cap. In any
case, the convective environment is not that impressive with very
weak deep shear overall. We do not expect to alter the low POPs
this evening. Gong forward into the evening and overnight, the arc
of thin cirrus should become more dense with time as the
shortwave spinning over west central New Mexico will track
northeast into southeast Colorado by Monday morning. A moderate
mid level moisture transport signal should develop by midday
Sunday. Although not a much better severe weather risk, but
frequent lightning and locally heavy rain risk as the shortwave
becomes sheared out into the Missouri valley late Monday night.
The cloud cover and rain chances should lead to about a 10 degree
high temperature drop by mid afternoon, as compared to today, with
especially cooler evening temperatures.

.LONG TERM...(Monday night through Sunday)
Issued at 226 PM CDT Sun Aug 20 2017

By Tuesday morning the models hint at a slug of low level stratus
behind the cold front, covering most of far southwest Kansas in
overcast before mixing out by late afternoon in light east-northeast
surface flow. This appears to be at least a couple of days with
minimal chances for storms in the area given a lack of significant
moisture return. Model consensus delivers highs just around 5
degrees below normal for late August with rain and thunderstorm
chances returning by the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 628 PM CDT Sun Aug 20 2017

A surface trough will persist in the lee of the Rockies
through the period resulting in south winds. There are
small chances for thunderstorms late in the period as upper level
troughs approach from the southwest and northwest. VFR conditions
will persist outside of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  91  67  86 /  20  30  50  20
GCK  70  88  65  85 /  20  30  60  20
EHA  67  85  64  83 /  20  30  30  20
LBL  70  89  66  86 /  20  30  40  20
HYS  73  90  66  85 /  20  40  60  20
P28  74  95  71  88 /  20  20  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MR
LONG TERM...MR
AVIATION...Finch
Hazardous weather outlook, Aug 20, 4:06 AM CST, 14 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
506 AM CDT Sun Aug 20 2017

KSZ030-031-043>046-061>066-074>081-084>090-211015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
506 AM CDT Sun Aug 20 2017 /406 AM MDT Sun Aug 20 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Heat indices will top out in the 97 to 101 degree range again today,
mainly east of Highway 283. Isolated to widely scattered thunderstorms
are expected to develop late tonight across portions of western Kansas,
but severe weather is not expected.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------
More organized thunderstorm activity is expected late Monday and Monday
Night. While one or two storms may become severe, the main threat will be
very heavy rainfall leading to isolated flooding.

Days 2-7 Hazards
----------------
* Monday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  No hazards.

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 20, 6:21 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
721 PM CDT SUN AUG 20 2017

KSZ045-046-064-065-210100-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-
721 PM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS...NORTHEASTERN
HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH COUNTIES UNTIL
800 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gray, or 15 miles northeast of Jetmore, moving north at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bazine, Burdett and Gray.

LAT...LON 3837 9931 3809 9956 3809 9957 3807 9957
      3815 9976 3848 9970
TIME...MOT...LOC 0020Z 201DEG 19KT 3820 9966

Reynolds

The radar

The Dodge City radar (KDDC), 60 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hodgeman

When
August 20, 6:26 PM CST
Where
Hodgeman County, 4.18 mi N of Gray
Measured
0.88 in hail
Reported by
Public
Coordinates
38.230, -99.640

Hail, Hodgeman

When
August 20, 6:28 PM CST
Where
Hodgeman County, 4.68 mi NNW of Gray
Measured
0.75 in hail
Reported by
Public
Coordinates
38.230, -99.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721004, 721005.